Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 28, 2018, 3:32 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 28, 2018, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
877
WUUS51 KOKX 281932
SVROKX
CTC001-009-282000-
/O.NEW.KOKX.SV.W.0020.180728T1932Z-180728T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
332 PM EDT SAT JUL 28 2018
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
North central Fairfield County in southern Connecticut...
Northwestern New Haven County in southern Connecticut...
* Until 400 PM EDT.
* At 331 PM EDT, a severe thunderstorm was located over Pawling,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Sherman and New Fairfield around 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.
&&
LAT...LON 4165 7349 4164 7350 4152 7344 4152 7316
4156 7316 4157 7309 4163 7302 4164 7294
4156 7295 4156 7288 4154 7285 4157 7284
4155 7282 4157 7280 4158 7275 4150 7274
4151 7345 4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1931Z 272DEG 21KT 4160 7363
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
690
WWUS51 KOKX 281935
SVSOKX
Severe Weather Statement
National Weather Service New York NY
335 PM EDT SAT JUL 28 2018
CTC009-281945-
/O.CAN.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
New Haven CT-
335 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEW HAVEN COUNTY
IS CANCELLED...
LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1935Z 272DEG 21KT 4160 7361
$$
CTC001-282000-
/O.CON.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
Fairfield CT-
335 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD COUNTY...
At 335 PM EDT, a severe thunderstorm was located over Pawling, moving
east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe storm will be near...
Sherman and New Fairfield around 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.
&&
LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1935Z 272DEG 21KT 4160 7361
HAIL...1.00IN
WIND...60MPH
$$
DS447
WWUS51 KOKX 281949
SVSOKX
Severe Weather Statement
National Weather Service New York NY
349 PM EDT SAT JUL 28 2018
CTC001-282000-
/O.CON.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
Fairfield CT-
349 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD COUNTY...
At 349 PM EDT, a severe thunderstorm was located over Sherman, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe thunderstorm will remain over mainly rural areas of north
central Fairfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.
&&
LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1949Z 272DEG 21KT 4160 7350
HAIL...1.00IN
WIND...60MPH
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:31 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 28, 3:31 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service New York NY 331 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front moves offshore tonight. High pressure returns Sunday into Monday. A warm front approaches from the south on Tuesday lifting through the area Tuesday night followed by another slow moving cold front for Wednesday into Thursday. Bermuda high pressure builds along the eastern seaboard through the beginning of the weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... The cold front appears to be more of a moisture boundary based on latest surface obs. Dew points have begun falling into the upper 50s and low 60s just west of Orange County. A broken line of showers and storms along the moisture gradient exists and is slowly moving east. An approaching shortwave will also give the front a boost and push it offshore tonight. The cold front and approaching energy should be enough for widely scattered showers and thunderstorms to continue this evening. The threat of showers and storms ends shortly after 00z with loss of daytime and with the front moving offshore. The shortwave energy lifts across New England and offshore overnight with high pressure building into the area towards day break Sunday. Drier air works into the region from the west after midnight taking longest to reach eastern Long Island and SE Connecticut. There is a moderate risk for rip current development at Atlantic ocean beaches into this evening. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... High pressure will be in control on Sunday with seasonable temperatures in the lower and middle 80s. Dew points will be much lower than recent days with readings in the lower 60s. A few spots could mix out into the upper 50s in the afternoon. There may be scattered to occasionally broken high clouds on Sunday with the middle and upper level flow remaining out of the southwest. Models also prog some jet energy passing to our north. Skies should clear Sunday night with surface high pressure remaining over the region. Lows range from the lower 60s inland to the middle and upper 60s elsewhere. There is a low risk for rip current development at Atlantic ocean beaches on Sunday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... High pressure builds across the area through Monday night resulting in dry conditions with lower humidity. A warm front begins to approach on Tuesday with a return of high humidity and spotty showers/thunderstorms across the region. A cold front then slowly approaches from the west Thursday and Friday keeping the chance of showers/thunderstorms across the area. Bermuda high pressure remains across the eastern seaboard through the weekend. Temperatures during the extended period will be in the mid to upper 80s with lows in the upper 60s to lower 70s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A frontal boundary will remain across New England to the DELMARVA before slowly moving east this evening and dissipating. Mainly VFR with the possibility of some afternoon scattered showers and isolated thunderstorms. Southerly winds less than 10 kt. With the passage of the cold front this evening winds shift to SW and then NW 04Z to 06Z. Winds back to more westerly Sunday morning. .OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... .Sunday-Monday...VFR. .Tuesday-Thursday...Chance of showers/thunderstorms Tuesday afternoon through Thursday. MVFR or lower conditions possible. && .MARINE... A cold front moves offshore tonight with high pressure building across the waters. A weak pressure gradient will lead to winds and seas remaining below SCA levels. Below SCA conditions expected across all area waters Monday and Tuesday. A prolonged south to southwest flow will allow for ocean water to build to SCA levels Wednesday, and remain at SCA levels into Thursday. && .HYDROLOGY... Widely scattered showers and thunderstorms could produce locally heavy rainfall this evening. Otherwise, no hydrologic concerns are anticipated through next week. No hydrologic impacts are then anticipated through the end of the week. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jul 28, 3:20 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service New York NY 320 PM EDT Sat Jul 28 2018 NYZ075-080-081-178-179-291930- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 320 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the development of rip currents at the ocean beaches through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-291930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 320 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-291930- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 320 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 28, 12:44 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New York NY
1244 PM EDT SAT JUL 28 2018
NYZ067-281730-
Orange-
1244 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 1243 PM EDT, a strong thunderstorm was located over
Cuddebackville, or near Port Jervis, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Chester, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill,
Pine Bush, Circleville and Bullville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
4162 7430 4163 7426 4134 7422 4135 7468
4136 7470 4137 7469 4140 7472 4149 7473
TIME...MOT...LOC 1643Z 267DEG 26KT 4145 7463
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:57 PM EDT | Special Weather Statement | OKX | 48 min | |
| Jul 28, 6:59 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 28, 7:42 PM EDT | Special Weather Statement | OKX | 48 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.